Iowa, 2003

Hail and Damaging Winds in Iowa, August 20, 2003

August 20, 2003 · NWS DMX · 12 events in 5 counties and zones

Temperatures warmed rapidly in advance of an approaching trough of low pressure. Winds swung around to the south and southwest, pushing the afternoon temperatures into the mid 90s to low 100s over a large part of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$31,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Temperatures warmed rapidly in advance of an approaching trough of low pressure. Winds swung around to the south and southwest, pushing the afternoon temperatures into the mid 90s to low 100s over a large part of Iowa. Dew point readings were in the mid 60s to low 70s, a bit lower than the previous few days due to a more mixed atmosphere. Thunderstorms erupted ahead of the trough in central and south central Iowa by the early afternoon hours. The main severe weather feature with these storms was strong winds. There were numerous reports of trees down along the line of storms. Some of the higher winds occurred in the area south of Chariton in Lucas County, were winds were estimated at 65 MPH. In Mahaska County, 75 MPH winds hit the Oskaloosa Airport, ripping off hanger doors and pushing a truck 60 feet across the tarmac. Sixty plus MPH winds caused damage in the Montezuma are. Several large trees were downed and a garage, partially under construction, was downed in town. There were a few reports of hail in Marion County, however the hail was nickel size or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 10:33 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 20, 10:33 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT WED AUG 20 2003

UPDATED TODAY/S FORECAST FOR TEMPS...CLOUDS AND SUNSHINE.  SFC
BOUNDARY NORTH OF IA WITH FA IN WARM SECTOR AND SW BOUNDARY LAYER
FLOW.  21Z MESO ETA SOUNDINGS SUPPORT RAISING TEMPS.  AGREE SINCE
AMS SHUD MIX VERY WELL.  MID-LVL S/WV ON WATER VAPOR IMAGERY
SUPPORTS LEAVING SMALL POPS SRN IA LATE.  DEVELOPMENT...IF IT
OCCURS...SHOULD BE HIGH BASED AND ELEVATED.  AS FOR NORTHERN
FA...FORCING BEST NORTH OF STATE. FORECAST SOUNDINGS NOT SUPPORTIVE
OF TSTM DEVELOPMENT WITH A DECENT NEGATIVE AREA.  WILL DROP
AFTERNOON POPS NORTH.

.DSM...NONE.

JOHNSON
Hazardous weather outlook, Aug 20, 1:00 PM CST, 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL
IOWA...GENERALLY SOUTH OF I80 THIS AFTERNOON AND EVENING. A FEW
STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY
THREAT.

ISOLATED STORMS CANNOT BE RULED OUT ACROSS NORTHERN IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

The radar

The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 20, 1:50 PM CST
Where
Wayne County, Humeston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
40.867, -93.483

Thunderstorm Wind, Marion

When
August 20, 2:06 PM CST
Where
Marion County, Melcher
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -93.233

Thunderstorm Wind, Marion

When
August 20, 2:06 PM CST
Where
Marion County, Dallas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -93.250

Thunderstorm Wind, Lucas

When
August 20, 2:10 PM CST
Where
Lucas County, 7 mi S of Chariton
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -93.317

Hail, Marion

When
August 20, 2:15 PM CST
Where
Marion County, 2 mi NE of Melcher
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
41.233, -93.200

Thunderstorm Wind, Marion

When
August 20, 2:39 PM CST
Where
Marion County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -93.100

Hail, Marion

When
August 20, 2:40 PM CST
Where
Marion County, Pella
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.417, -92.933

Thunderstorm Wind, Poweshiek

When
August 20, 2:40 PM CST to 3:00 PM CST
Where
Poweshiek County, Montezuma
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -92.533

Thunderstorm Wind, Poweshiek

When
August 20, 3:05 PM CST
Where
Poweshiek County, 2 mi E of Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -92.500

Thunderstorm Wind, Poweshiek

When
August 20, 3:07 PM CST
Where
Poweshiek County, 1 mi S of Deep River
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -92.417

Thunderstorm Wind, Mahaska

When
August 20, 3:22 PM CST
Where
Mahaska County, 9 mi SE of Oskaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
41.200, -92.533

Thunderstorm Wind, Mahaska

When
August 20, 3:25 PM CST
Where
Mahaska County, Oskaloosa Muni Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$20,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.233, -92.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378514, 5378593, 5378594, 5378595, 5378596, 5378597, 5378598, 5378603, 5378599, 5378600, 5378601, 5378602.